Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
163 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for persistent rectangular shaped erythema after an IPL procedure

Answered by
Dr.
Dr. Kakkar S.

Dermatologist

Practicing since :2002

Answered : 8816 Questions

default
Posted on Mon, 2 Nov 2015 in General Health
Question: Hello, Yesterday morning I had IPL (broadband light) from a reputed dermatologist at a respected laser clinic in France (known for its professionalism and quality of its procedures). It was my first time and I had it on the face, hands, chest and back. IThe back was done last and hurt a lot more than the other areas. I have far more sun damage on my back than anywhere else. The doctor put a cream on me, gave me post treatment instructions and I left. I then felt a tremendous heat on my back, like a very bad sunburn. It last about 3 and 1/2 hours. I have had no pain whatsoever since. It was only last night when I went to bed to put the recommended cream on that I saw the dark rectangular marks all over my back. They are still there, it is now Sunday night, I had the treatment early Saturday morning. The face, chest and hands are fine. The back is very marked. There is no pain or blistering. I am putting on a cream that he suggested called Cicalfate post acte. Here is the description - micronized sucralfate, an original active, helps to rapidly restore skin comfort. A combination of copper sulfate and zinc sulfate limits risk of bacterial proliferation. Thermal spring water provides softening and anti-irriating properties. I think it is a burn - do you think it is a first or second degree burn? Should I be worried about pigmentation issues and is there anything else that I should be doing? Vitamin C? Retin A? Vinegar Thank you so much in advance.
doctor
Answered by Dr. Kakkar S. 1 hour later
Brief Answer:
A Laser burn; Sunprotection and a moderately potent steroid cream

Detailed Answer:
Hello. Thank you for writing to us

I have gone through your query and I have noted down your concern.

Persistent rectangular shaped erythema after an IPL procedure (i.e exactly in the shape of the outlet of its hand piece) is definitely due to a burn. This side effect was probably because your dermatologist used higher energies/ fluence on your back Or may be because that particular area was more sensitive and hence required lower fluence as compared to face.
It is a first degree burn and is due to just active congestion of capillaries without any blistering or vesicle formation (which are seen only in second degree burn).
This side effect is expected to gradually resolve in another 3-4 days, without any sequelae.
Yes, there is a slight risk of post-inflammatory hyperpigmentation (not much though) and in that regard I suggest you to keep the area protected from sun, ideally by appropriate clothing Or with a broad spectrum sunscreen (spf 50 or more) which should be reapplied every 2-3 hours, even when indoors.
Topically you may use a moderately potent topical steroid cream e.g either triamcinolone acetonide 0.1% cream Or Mometasone furoate 0.1% cream, once daily at night and that should make it fine faster.
Make sure that you point out about this side effect to your dermatologist when you go for your next session.

Regards
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Kakkar S. 1 hour later
Doctor,

Thank you for your prompt answer. I will be wearing lots of clothes with a black sweater on top for the next few days. I will completely avoid the sun and will re-post in 3 or 4 days.

Regards,

doctor
Answered by Dr. Kakkar S. 9 hours later
Brief Answer:
Thank you for writing to us

Detailed Answer:
Fine. Do keep me informed.

Regards
Take care
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,   ,  

Recent questions on  Triamcinolone acetonide

doctor1 MD

I have a bacterial skin infection and was using Clindamycin phosphate lotion as suggested by my doctor. The itching had stopped completely but the...

doctor1 MD

Over the last year or so I've noticed a rash under the arms. Predominately under the left arm. It is black in color but does not itch. I am...

doctor1 MD

I was directed by a doctor to use TRIAMCINOLONE ACETONIDE OINTMENT 0.1% on a dry scally area on my ankle and it basically burnt the area such that...

doctor1 MD

Hello, I think I have three spots of ring worn on my head. I have been to the Dr and he gave me Triamcinolone Acetonide Lotion, USP 0.1% ..... He...

doctor1 MD

Hi For the past week or so my fingers, in between my thumb it’s red and my next finger it’s red on the side and my middle finger its red on the...

doctor1 MD

About 5 weeks ago my husband came home and started scratching all over his body. Then about a week later I started to have the same problem. We...

doctor1 MD

My lips are cracked and peeling. Very uncomfortable. I have been using latisse for 3 months, could it be that? I haven't had any problems until...